Benadryl Vs. ZzzQuil: What Is The Difference?

In our latest question and answer, the pharmacist discusses the differences between Benadryl and ZzzQuil.

Jul 05, 2018

Beatrice asked

What is the difference between Benadryl and ZzzQuil? I want something for sleep.

Answer

Both Benadryl and ZzzQuil have the same active ingredient, diphenhydramine, and thus have nearly identical effects.

The differences between the two products lie in the inactive ingredients and dosage forms available.

Benadryl And ZzzQuil Dosage Forms

Both Benadryl and ZzzQuil are available in multiple dosage forms, including:

  • Liquid
  • LiquiCaps

Both Benadryl and ZzzQuil contain 25 mg of diphenhydramine per Liquicap.

ZzzQuil also has a product that contains melatonin, instead of diphenhydramine, and is called ZzzQuil Pure Zzzs.

Lastly, Benadryl is available in additional dosage forms that ZzzQuil is not available in, including:

  • Tablets
  • Chewable tablets

Benadryl And ZzzQuil Inactive Ingredients

When it comes to the liquid forms of the drugs, ZzzQuil contains alcohol (10% by volume) while the Benadryl liquid does not contain any alcohol. In fact, Benadryl as a liquid only comes as a "children's liquid", which is still the same active ingredient (diphenhydramine), just alcohol free.

The concentration of the ZzzQuil liquid is:

  • 50 mg diphenhydramine per 30 mL (two tablespoonfuls).

The concentration of Children's Benadryl liquid is:

  • 12.5 mg diphenhydramine per 5 mL (one teaspoonful).

The complete ZzzQuil liquid inactive ingredient list is as follows:

  • Alcohol
  • Citric acid anhydrous
  • FD&C Blue No. 1
  • FD&C Red No. 40
  • Flavor
  • High fructose corn syrup
  • Polyoxyl 40 stearate
  • Propylene glycol
  • Purified water
  • Saccharin sodium
  • Sodium benzoate
  • Sodium citrate

The complete Benadryl Children's liquid inactive ingredient list is as follows:

  • Anhydrous citric acid
  • D&C red no. 33
  • FD&C red no. 40
  • Flavors
  • Glycerin
  • Monoammonium glycyrrhizinate
  • Poloxamer 407
  • Purified water
  • Sodium Benzoate
  • Sodium chloride
  • Sodium citrate
  • Sucrose

Besides the addition of alcohol to ZzzQuil liquid, it also contains high fructose corn syrup. Children's Benadryl liquid does not contain high fructose corn syrup, but sucrose instead.

Summary

  • Both Benadryl and ZzzQuil contain the same active ingredient (diphenhydramine).
  • Both Benadryl and ZzzQuil are available in a liquid and Liquicap dosage form.
  • ZzzQuil liquid contains alcohol (10% per volume) while Benadryl liquid (i.e. Children's Benadryl) does not.
  • ZzzQuil liquid contains high fructose corn syrup while Children's Benadryl liquid contains sucrose (i.e. table sugar).

Ready for a more personal experience with your meds?